Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Semifree actions on homotopy spheres


Author: Kai Wang
Journal: Trans. Amer. Math. Soc. 211 (1975), 321-337
MSC: Primary 57E15
DOI: https://doi.org/10.1090/S0002-9947-1975-0377951-X
MathSciNet review: 0377951
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study the semifree $ {Z_m}$ actions on homotopy sphere pairs. We show that in some cases the equivariant normal bundle to the fixed point set is equivariantly stably trivial. We compute the rank of the torsion free part of the group of semifree actions on homotopy sphere pairs in some cases. We also show that there exist infinitely many semifree $ {Z_{4s}}$ actions on even dimensional homotopy sphere pairs.


References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546-604. MR 38 #5245. MR 0236952 (38:5245)
  • [2] W. Browder, Surgery and the theory of differentiable transformation groups, Proc. Conf. on Transformation Groups (New Orleans, La., 1967), Springer, New York, 1968, pp. 1-46. MR 41 #6242. MR 0261629 (41:6242)
  • [3] W. Browder and T. Petrie, Diffeomorphisms of manifolds and semifree actions on homotopy spheres, Bull. Amer. Math. Soc. 77 (1971), 160-163. MR 42 #8513. MR 0273636 (42:8513)
  • [4] F. Hirzebruch, Neue topologische Methoden in der algebraischen Geometrie, Ergebnisse der Mathematik und ihrer Grenzgebiete, Heft 9, Springer-Verlag, Berlin, 1956; English transl., Die Grundlehren der math. Wissenschaften, Band 131, Springer-Verlag, New York, 1966. MR 18, 509; 34 #2573. MR 0082174 (18:509b)
  • [5] M. Rothenberg, Differentiable group actions on shperes, Proc. Adv. Study Inst. Algebraic Topology, vol. 2, Aarhus University, 1970, pp. 455-475. MR 0301764 (46:919)
  • [6] M. Rothenberg and J. Sondow, Non-linear smooth representations of compact Lie groups (preprint). MR 568660 (81d:57033)
  • [7] T. Petrie, The Atiyah-Singer invariant, the Wall groups $ {L_n}(\pi ,1)$, and the function $ (t{e^x} + 1)/(t{e^x} - 1)$, Ann. of Math. (2) 92 (1970), 174-187. MR 47 #7761. MR 0319216 (47:7761)
  • [8] R. Schultz, Rational h-cobordism invariants for lens space bundles, Quart. J. Math. Oxford Ser. (2) 25 (1974), 497-511. MR 0372898 (51:9102)
  • [9] K. Wang, Differentiable actions on 2n-spheres, Bull. Amer. Math. Soc. 78 (1972), 971-973. MR 46 #8252. MR 0309142 (46:8252)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57E15

Retrieve articles in all journals with MSC: 57E15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0377951-X
Keywords: G-signatures, semifree actions, equivariant normal bundles, Chern classes
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society